R Garg, S Mehra, R Prasad
antitubercular, gynaecomastia, isoniazid
R Garg, S Mehra, R Prasad. Isoniazid Induced Gynaecomastia: A Case Report. The Internet Journal of Pharmacology. 2007 Volume 5 Number 2.
Gynaecomastia, enlargement of breast tissue as opposed to adipose tissue is a rare side effect of antitubercular chemotherapy. Here we report a case of Isoniazid induced gynaecomastia because of rarity and for purpose of documentation.
Isoniazid induced gynaecomastia, enlargement of breast tissue as opposed to adipose tissue 1 is one of the rare but non-serious side effect of antitubercular chemotherapy. Although Isoniazid has been implicated as a cause of gynaecomastia, the descriptions in literature is sparse, only one case has been reported from India 2 and two from France 3,4. We describe here a case of gynaecomastia that had Isoniazid as its etiological basis.
HR 50 years old, smoker, non alcoholic, patient presented with the complaints of haemoptysis, fever for one month and cough with expectoration for twenty days. On examination patient had bronchial tubular breath sounds in the right suprascapular and interscapular areas. His sputum was positive for acid-fast bacilli and diagnosis of pulmonary tuberculosis was made. He had history of having taken DOTS Category III regimen for pleural effusion 4 years back and was put on Isoniazid, Rifampicin, Ethambutol, Pyrazinamide and on injectable Streptomycin. During the course of treatment patient developed bilateral breast enlargement (Fig1,2). On examination patient had bilateral tender mobile, 3×4 cm in diameter breast lumps while ultrasonogram of breast showed glandular tissue hyperplasia Ultrasonogram of external genitalia revealed no abnormality. His Leutinizing hormone 6.3m IU/ml [0.7-7.4], follicle stimulating hormone 2.9m IU/ml[1.0-14.0], prolactin 2.3ng/ml[1.8-17 ng/mL], testosterone 10ng/ml[3-20 ng/mL], progesterone [0.3ng/ml], estradiol 45.9 pg/mL [21-79 pg/mL] and hepatic and renal function tests were all within normal limits. Thus diagnosis of Isoniazid induced gynaecomastia was made and isoniazid was stopped. Patient has now completed his course of antitubercular treatment and is now in follow-up. His breast swelling has resolved in size to some extent and has become nontender.
His mammogram revealed mammary tissue hyperplasia (Fig 3) which is suggestive of true gynaecomastia.
Gynaecomastia is one of the most common breast problems in men and was first described by Paulus Aegineta (AD 625-690), who thought it was due to formation of fat 1 .
Drugs are a very common cause of gynecomastia 5,6 and should always be entertained as the possible causal agent of such a condition. This drug side effect is due to an impaired balance in the serum estrogen/serum androgen ratio, whatever the mechanism, or a rise in prolactin level. Sex hormones, antiandrogens, spironolactone, cimetidine, verapamil, cancer chemotherapy(especially alkylating agents) are frequently involved. Antitubercular chemotherapy may rarely cause gynaecomastia.
Most patients with gynaecomastia require no treatment other than the removal of any inciting cause. Specific treatment of enlarged breast tissue is indicated if it is causing sufficient pain, embarrassment, or emotional discomfort to interfere with patient's daily life. There are two treatment options available medical and surgical. Different drugs such as danazol, clomiphene citrate, dihydrotestosterone, tamoxifen have been used for purpose of treatment 9,10,11 .If the patient reports the recent onset of progressive breast enlargement, with or without pain and tenderness, and is receiving suspected drug, he should discontinue the drug, if possible and be reevaluated in one month. If the gynaecomastia is drug induced, there should be atheist a decrease in discomfort. Gynaecomastia itself requires no treatment unless it causes discomfort or embarrassment to the patient. If a trial of medical therapy is unsuccessful, then the breast glandular tissue should be removed surgically through a periareolar incision, with or without suction-assisted lipectomy to remove the subglandular adipose tissue 12 .
Dr. Rajiv Garg Assistant Professor Department of Pulmonary Medicine Chhatrapati Sahuji Maharaj Medical University, UP, Lucknow, India-226003 Phone No 9415002386 e-mail: firstname.lastname@example.org email@example.com